Effect of coenzyme Q10 supplementation on statin-induced myalgias.Am J Cardiol. 2012 Aug 15; 110(4):526-9.AJ
Coenzyme Q10 (CoQ10) deficiency has been proposed to be causal in 3-hydroxy-3-methyl-glutaryl coenzyme A reductase inhibitor (statin)-induced myopathies. However, the clinical benefit of supplementation is unproved. The purpose of the present study was to assess the effect of CoQ10 supplementation on myalgias presumed to be caused by statins. Patients currently receiving a statin who developed new-onset myalgias in ≥ 2 extremities within 60 days of initiation or a dosage increase were eligible. Patients continued statin therapy and were randomized using a matched design to either CoQ10 60 mg twice daily or matching placebo. Double-blind treatment continued for 3 months, and patients completed a 10-cm visual analog scale (VAS) and the Short-Form McGill Pain Questionnaire at baseline and at each monthly visit. The primary end point was the comparison of the VAS score at 1 month. A total of 76 patients were enrolled (40 in the CoQ10 arm and 36 in the placebo arm). The mean VAS score was 6 cm at baseline in both groups. At 1 month, no difference was seen in the mean VAS score between the 2 groups (3.9 cm in the CoQ10 group and 4 cm in the placebo group; p = 0.97). However, 5 patients in the CoQ10 group and 3 in the placebo group discontinued therapy during the first month because of myalgias. The baseline median score on the Sensory Pain Rating Index subscale was 10 in the CoQ10 group and 11.5 in the placebo group. At 1 month, these scores had decreased to 6.5 and 7.5, respectively, with no statistically significant difference (p = 0.34). In conclusion, CoQ10 did not produce a greater response than placebo in the treatment of presumed statin-induced myalgias.